After I Stopped Smoking, My Tinnitus Significantly Increased

Discussion in 'Support' started by Josh1994, Jan 11, 2021 at 4:36 PM.

    1. Josh1994

      Josh1994 Member

      Tinnitus Since:
      2018
      Cause of Tinnitus:
      unknown - started after a period of balance issues
      Hi,

      I recently (10 days ago) stopped smoking and my tinnitus has spiked a lot. Has anyone else stopped smoking and had a similar experience?

      I’ve been chewing 2mg nicotine gum 4-5 times a day, so I certainly haven’t been overdoing the nicotine.

      I do remember reading on this forum that tinnitus can be suppressed by smoking (presumably by some reaction with the toxins and chemical within them) and when you stop it can cause tinnitus to become worse. I also remember reading that smoking acts on GABA?

      On the one hand, I want to stop smoking, but I’m not sure I’m ready for this level of tinnitus just yet. On the other hand, I’m terrified that if I keep smoking during this pandemic I put myself at serious risk of COVID-19 complications.
       
    2. Drachen
      Tired

      Drachen Member

      Location:
      United States
      Tinnitus Since:
      December 2020
      Cause of Tinnitus:
      Currently unknown; awaiting evaluation
      Hmm, I've read almost exclusively the opposite. In several areas it's been stated that tobacco can cause damage or inflammation to the ears, either due to irritation from the smoke or nicotine poisoning.

      Of course, when you have a certain topic of discussion on something related to this condition, there will almost always be three sides present: it helps, it hurts, it does nothing.

      You might have had a lower perception of your symptoms when smoking because of whatever effects smoking has on calming you down (i.e. what leads into it being addictive). I don't think there's been any scientific studies on how tobacco consumption might affect the symptom, but that's not saying much since there isn't much research on this topic in general.

      I would encourage you to try other activities or supplements that achieves a similar effect before deciding to smoke again. Regardless of this symptom, smoking is extremely bad for you and anyone around. You're right to be worried about if you get COVID-19 or not given long-term tobacco use is known to weaken your lungs.
       
      • Like Like x 1
    3. Kendra

      Kendra Member

      Tinnitus Since:
      08/2017
      Cause of Tinnitus:
      SSNHL/ Acoustic Trauma
      It could be the withdrawal that has caused a spike in tinnitus and will go away.
       
      • Agree Agree x 2
      • Like Like x 1
    4. kingsfan
      Mellow

      kingsfan Member

      Location:
      Southern California
      Tinnitus Since:
      mild for years. severe on 09/17/2020
      Cause of Tinnitus:
      turning everything up to 11
    5. Pitseleh

      Pitseleh Member

      Location:
      France
      Tinnitus Since:
      2007
      Cause of Tinnitus:
      Unknown
      That would make sense. When I quit smoking for a few days and then smoked the first cigarette, it definitely lowers the tinnitus and it's no placebo.

      Yet, if I smoke on a regular basis, it has no effect anymore.
       
    6. Tatsopa

      Tatsopa Member Benefactor

      Location:
      France
      Tinnitus Since:
      2005 (Onset) 05/2020 (Worsening)
      Cause of Tinnitus:
      No clue
      I'll back-up that. I don't know if it's a coincidence or not but I definitely felt a slight drop in the intensity of my tinnitus with the first cigarette.

      Au passage, bonjour cher compatriote ;)
       
    7. Lane

      Lane Member Hall of Fame

      Tinnitus Since:
      February, 2018
      Cause of Tinnitus:
      Single 25 mg. Dose of (Anticholinergic) Drug Promethazine
      Hi @Josh1994 -- First of all, congratulations on deciding to stop smoking. I think that will benefit you greatly in the long run. However, in the short run, you'll likely have to deal with withdrawal symptoms that usually occur from withdrawing from any type of drug that affect the brain.

      From my perspectives, these symptoms can be viewed as an indication your brain is rebalancing, and will be much more stable after going through the withdrawal. I might suggest however that you slow down the pace of your withdrawal by perhaps taking a few more nicotine lozenges to more gradually decrease the stress on your system.

      It sounds like a difficult time for you. For comparison, it sounds like people who withdraw from benzodiazepines go through much more difficult times, with their tinnitus increasing significantly, and for indefinite periods of time. Drugs of all kinds all seem to have their downsides, and withdrawal from drugs that affect the brain seem to have the greatest effect on tinnitus.
       
    8. AUTHOR
      AUTHOR
      Josh1994

      Josh1994 Member

      Tinnitus Since:
      2018
      Cause of Tinnitus:
      unknown - started after a period of balance issues
      I would also agree with this.
       
    9. AUTHOR
      AUTHOR
      Josh1994

      Josh1994 Member

      Tinnitus Since:
      2018
      Cause of Tinnitus:
      unknown - started after a period of balance issues
      I think the nicotine might be the problem. However I’m not sure if I’m taking too much or too little. I will experiment over the next few days and report back.
       
      • Like Like x 1

Share This Page

Loading...